Submitted By: Doreen Fofonoff
Many individuals with congenital heart disease use herbal medicines. A recent review of the literature on herbal medications by Dr. Ernst in the Canadian Journal of Cardiology in June 2003 revealed that herbal medications might have serious or potentially serious effects on the heart. These effects include abnormal heart rhythms (arrhythmia), inflammation of arteries (arteritis), chest pain, congestive heart failure, high blood pressure, low blood pressure, heart attack, bleeding problems, overdose of cardiac glycosides (i.e. digoxin), pericarditis (inflammation of the protective sac that surrounds the heart), and even death. Dr. Ernst reports that many of these problems relate to toxic herbal ingredients, contamination (i.e. heavy metals) and adulteration (i.e. adding prescription medication to the herbal medication). The exact mechanism of how herbal medications produce these effects on the heart is not known and more research needs to be done. Dr. Ernst indicates that patients must be educated to understand that herbal medications are not "natural and risk free".
Individuals` with congenital heart disease should contact their health care provider to make sure the herbal medication does not have any adverse effects on their heart condition.